Selegiline protects nigral dopaminergic neurons and is recommended for the treatment of patients in the early stage of Parkinson's disease (PD). We treated 112 PD patients and noted that those given selegiline had a high incidence of hallucination. Our objective was to determine which clinical therapeutic factors cause such hallucinations. The Kruskal-Wallis and chi-square test showed that in 94 patients, the severity of the hallucinations was significantly related to the duration of illness, Hoehn and Yahr stage, doses of levodopa and cabergoline, whether or not selegiline was used, and whether or not medication for constipation was required. In addition, patients who were treated with a low dose of levodopa (< or =300 mg/day), who had a low Hoehn and Yahr stage, and a short duration of illness (< or =8 years) together with a high dose of selegiline or cabergoline also tended to have hallucinations. MRI findings were not related to the incidence of hallucination. When selegiline is given to patients who have PD of long duration and a high Hoehn and Yahr stage, and who already are receiving levodopa and a dopamine agonist, the doses of levodopa and the dopamine agonists given, as well as the presence of constipation, may be related to the incidence of hallucination.